Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 31, NWS Milwaukee, WI

June 27, 2009Columbia County, Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 27, 2009, 7:44 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2009, 7:44 PM CDT (00:44 UTC)
Expired
Jun 27, 2009, 8:30 PM CDT
In force
46 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Columbia County, WI, Dodge County, WI

The radar

The Milwaukee radar (KMKX), 65 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 27, 2:45 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT SAT JUN 27 2009

.SHORT TERM...

LATEST RUC SHOW ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS
AFTERNOON. MODERATE TO STRONG 850 MB MOISTURE TRANSPORT BETWEEN 21
AND 00Z...ALONG WITH RATHER STRONG EQUIVALENT POTENTIAL TEMP ADVECTION...
INCREASING PRECIP WATER TO 2.2 INCHES. RATHER STRONG CAP EARLY THIS
AFTERNOON...AROUND 4 TO 5 THSD FT WITH CIN AROUND 300 J/KG
SOUTHEAST. CAP WEAKENS CONSIDERABLY THIS AFTERNOON AND THEN
BREAKS AROUND 22Z IN FAR WEST PART OF THE FORECAST AREA...AND
JUST AFTER 02Z IN THE FAR EAST. CURRENT SATELLITE SHOWS WARM
ADVECTION CLOUDS MAINLY TO THE NORTH OF THE FORECAST AREA WITH
SOME DENSE CIRRUS MAINLY IN THE NORTH OF THE FORECAST AREA. DEW
POINTS NOW IN THE LOWER 70S IN NORTHEAST IOWA AND NEAR 70 OVER
NORTHWEST IL. THEREFORE EXPECT MEAN LAYER CAPE OF OVER 1800 J/KG
JUST AS CAP BREAKS.

THERE IS ALSO A SMALL WINDOW FOR SUPERCELLS...ONLY AROUND 1 HOUR
OR SO RIGHT AS CAP BREAKS BEFORE WIND PROFILE BECOMES MORE
UNIDIRECTIONAL. MODIFIED SOUNDING 0-1 KM SHEAR AROUND 17 KNOTS
WITH 0-3 KM SHEAR 30 KNOTS. 0-6 BULK SHEAR NOT MUCH HIGHER...BUT
IS NEAR 40 KNOTS...JUST AFTER CAP BREAKS. 01Z RUC SOUNDINGS AT MKX
HAVE HELICITY AROUND 285...EHI AT 3.3...BRN AROUND 23 WITH SWEAT
INDEX RISING TO 415 AT 02Z.

THEREFORE RISK OF SEVERE LOOKS REASONABLE. MAIN RISK IS HIGH
WINDS. WET BULB ZERO RATHER HIGH AT 12700 FT SO HAIL THREAT
SOMEWHAT DIMINISHED. SUPER CELL/TORNADO RISK NOT OUT OF THE
QUESTION FOR A BRIEF TIME LATE AFTERNOON SOUTH CENTRAL AND EARLY
EVENING SOUTHEAST.

MESO MODELS HAVE ONE LINE OF THUNDERSTORMS DEVELOPING IN A
LOW LEVEL CONVERGENT BAND WHERE WINDS SHIFT FROM SOUTHEAST TO
SOUTHWEST. THEN ANOTHER LINE WITH THE COLD FRONT.

GOOD PUNCH OF MID LEVEL DRY AIR AFTER MIDNIGHT WITH INCREASING MID
LEVEL JET. THIS WOULD END SHOWER AND THUNDERSTORM CHANCES.

SLOW MOVING UPPER LOW SHOULD SHIFT SOUTHEAST ACROSS LAKE SUPERIOR
SUNDAY EVENING...THEN OVER LAKE HURON EARLY TUESDAY MORNING. 12Z ECMWF
AND 12Z GFS VERY SIMILAR THROUGH THIS PERIOD.

SUNDAY AND MONDAY...MODERATE LOW TO MID LEVEL LAPSE RATES SUNDAY
BUT MID LEVELS VERY DRY SO WILL LIMIT ANY SHOWER POSSIBILITY...BUT
SOME CU/SC COULD DEVELOP BY EVENING. AS THE CIRCULATION AROUND THE
500MB UPPER LOW GETS CLOSER MONDAY...MOISTURE INCREASES...AND
ENOUGH CAPE TO GENERATE AFTERNOON AND EVENING SHOWERS AND ISOLATED
THUNDERSTORMS.

.LONG TERM...

TUESDAY...A SUBTLE SHORTWAVE AROUND THE UPPER LOW SHOULD GIVE
ANOTHER CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS...AGAIN
MAINLY WITH AFTERNOON HEATING.

ON WEDNESDAY STILL IN CYCLONIC CIRCULATION OF THE LOW BUT GFS
SOUNDING START TO DEVELOP A CAP AROUND 6 THSD FT.

ON THURSDAY ECMWF BUILDS A WEAK RIDGE OVER WISCONSIN WHILE GFS
TRIES TO BRING A WEAK SHORTWAVE IN THE NORTHWEST FLOW.  PREFER ECMWF.

THEN MORE OF A ZONAL FLOW FRIDAY ACROSS THE UPPER GREAT LAKES.

GFS BRINGS A RATHER STRONG SHORTWAVE INTO NORTHWEST WISCONSIN ON
SATURDAY. PREFER THE SLOWER ECMWF.

&&

.AVIATION...

PREVAILING VFR CONDITIONS EXPECTED THROUGH 00Z MONDAY.
LINE OF THUNDERSTORMS EXPECTED TO ACCOMPANY COLD FRONTAL PASSAGE
ACROSS TAF SITES FROM 22Z TODAY TO 03Z SUNDAY. MAY SEE MVFR
VISIBILITIES AND CEILINGS...AND GUSTY WINDS...AT TAF SITES WITH ANY
OF THE STORMS.

WINDS SHIFT WEST AFTER THE FRONTAL PASSAGE LATER THIS EVENING...AND
INCREASE IN SPEED WITH COOLER AIRMASS MOVING INTO THE AREA. EXPECT
GUSTY WEST NORTHWEST WINDS ON SUNDAY WITH DAYTIME HEATING.

&&

.MARINE...BRISK WEST NORTHWEST WINDS ARE EXPECTED ON SUNDAY WITH
DAYTIME HEATING ACROSS THE NEARSHORE WATERS. SUSTAINED WINDS OF 15
TO 20 KNOTS ARE EXPECTED...WITH FREQUENT GUSTS TO 25 KNOTS POSSIBLE.
SIMILAR CONDITIONS ARE EXPECTED ON MONDAY. SMALL CRAFT ADVISORIES
MAY BE NEEDED FOR SUNDAY AND MONDAY. FOR NOW...WILL JUST MENTION
THIS POSSIBILITY IN BODY OF NEARSHORE MARINE FORECAST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Jun 27, 3:52 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
352 PM CDT SAT JUN 27 2009

WIZ046-047-051-052-056>060-062>072-281100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
352 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG A STRONG COLD FRONT
FROM FAR SOUTHWEST WISCONSIN TO EASTERN IOWA. THE STORMS ARE
EXPECTED TO SHIFT EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEAST
WISCONSIN THIS EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DAMAGING WINDS ARE THE
MAIN HAZARD. LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

LMZ643>646-281100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
352 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT FROM
FAR SOUTHWEST WISCONSIN TO EASTERN IOWA. THE STORMS ARE EXPECTED TO
SHIFT EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN...AND TO
THE NEARSHORE AND ADJACENT OPEN WATERS OF LAKE MICHIGAN THIS
EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
DAMAGING WINDS ARE THE MAIN HAZARD. LARGE HAIL AND AN ISOLATED
WATERSPOUT ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS SUNDAY AND AGAIN ON
MONDAY...AS FREQUENT WEST NORTHWEST WIND GUSTS TO 25 KNOTS ARE
POSSIBLE.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 27, 4:52 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
452 PM CDT SAT JUN 27 2009

WIZ062-272215-
IOWA-
452 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING INTO IOWA COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF DODGEVILLE...MOVING EAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BLACKHAWK LAKE RECREATION AREA BY 500 PM CDT...
  MINERAL POINT AIRPORT BY 510 PM CDT...
  DODGEVILLE AND GOVERNOR DODGE STATE PARK BY 515 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, Jun 27, 5:16 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 PM CDT SAT JUN 27 2009

WIZ062-067-272245-
IOWA-LAFAYETTE-
516 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING THROUGH IOWA COUNTY...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF MINERAL POINT...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MINERAL POINT AIRPORT BY 530 PM CDT...
  MINERAL POINT BY 535 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, Jun 27, 5:43 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT SAT JUN 27 2009

WIZ062-063-067-068-272315-
DANE-GREEN-IOWA-LAFAYETTE-
543 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN LAFAYETTE AND
SOUTHERN IOWA COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MINERAL POINT...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, Jun 27, 6:58 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
658 PM CDT SAT JUN 27 2009

WIZ063-068-069-280030-
DANE-GREEN-ROCK-
658 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING INTO FAR NORTHWESTERN ROCK COUNTY...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF EVANSVILLE...MOVING EAST AT
35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  EVANSVILLE BY 705 PM CDT...
  EDGERTON BY 725 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

WOOD
Special weather statement, Jun 27, 7:01 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
701 PM CDT SAT JUN 27 2009

WIZ046-057-280030-
COLUMBIA-MARQUETTE-
701 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING INTO SOUTHERN MARQUETTE AND FAR
NORTHERN COLUMBIA COUNTY...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN ADAMS COUNTY...MOVING EAST AT
25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ENDEAVOR BY 715 PM CDT...
  GLEN OAK BY 725 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

WOOD
Special weather statement, Jun 27, 7:37 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
737 PM CDT SAT JUN 27 2009

WIZ046-057-280100-
COLUMBIA-MARQUETTE-
737 PM CDT SAT JUN 27 2009

...STRONG THUNDERSTORM MOVING THROUGH EASTERN COLUMBIA COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF PORTAGE TO PORTAGE...MOVING EAST AT 20 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  POYNETTE AND PARDEEVILLE BY 755 PM CDT...
  CAMBRIA AND RIO BY 800 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:13 PM CDTSevere Thunderstorm WarningMKXDodge47 min
Jun 27, 8:37 PM CDTSmall Craft AdvisoryMKX24 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.